Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 10, NWS Goodland, KS

April 5, 20135 counties in Kansas; Red Willow County, Nebraska

NWS Goodland, KS issued this wind advisory at Apr 5, 2013, 11:30 AM CDT for 5 counties in Kansas; Red Willow County, Nebraska. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2013, 11:30 AM CDT (16:30 UTC)
Expired
Apr 5, 2013, 7:00 PM CDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Gove County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2120 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WWUS73 KGLD 051630
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT FRI APR 5 2013


KSZ004-015-016-029-060000-
/O.NEW.KGLD.WI.Y.0010.130405T1630Z-130406T0000Z/
NORTON-SHERIDAN-GRAHAM-GOVE-
INCLUDING THE CITIES OF...NORTON...HOXIE...HILL CITY...QUINTER
1130 AM CDT FRI APR 5 2013

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING/DURATION...SOUTHERLY WINDS WILL SLOWLY INCREASE THROUGH
  MID AFTERNOON THEN BEGIN TO DECLINE DURING THE LATE AFTERNOON
  FROM WEST TO EAST.

* PEAK WINDS...SUSTAINED WINDS OF 30 MPH WITH GUSTS UP TO 50 MPH
  CAN BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

JTL
2 follow-up statements
612 
WWUS73 KGLD 051734
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1134 AM MDT FRI APR 5 2013

KSZ003-NEZ081-060000-
/O.EXA.KGLD.WI.Y.0010.000000T0000Z-130406T0000Z/
DECATUR-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...MCCOOK
1234 PM CDT FRI APR 5 2013

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING/DURATION...SOUTHERLY WINDS WILL SLOWLY INCREASE THROUGH 
  MID AFTERNOON THEN BEGIN TO DECLINE DURING THE LATE AFTERNOON 
  FROM WEST TO EAST. 

* PEAK WINDS...SUSTAINED WINDS OF 30 MPH WITH GUSTS UP TO 50 MPH 
  CAN BE EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

KSZ004-015-016-029-060000-
/O.CON.KGLD.WI.Y.0010.000000T0000Z-130406T0000Z/
NORTON-SHERIDAN-GRAHAM-GOVE-
INCLUDING THE CITIES OF...NORTON...HOXIE...HILL CITY...QUINTER
1234 PM CDT FRI APR 5 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING/DURATION...SOUTHERLY WINDS WILL SLOWLY INCREASE THROUGH 
  MID AFTERNOON THEN BEGIN TO DECLINE DURING THE LATE AFTERNOON 
  FROM WEST TO EAST. 

* PEAK WINDS...SUSTAINED WINDS OF 30 MPH WITH GUSTS UP TO 50 MPH 
  CAN BE EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

JTL
095 
WWUS73 KGLD 052354
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT FRI APR 5 2013

KSZ003-004-015-016-029-NEZ081-060100-
/O.EXP.KGLD.WI.Y.0010.000000T0000Z-130406T0000Z/
DECATUR-NORTON-SHERIDAN-GRAHAM-GOVE-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...HOXIE...HILL CITY...
QUINTER...MCCOOK
654 PM CDT FRI APR 5 2013

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

SOUTHERLY WINDS WILL CONTINUE TO SUBSIDE THROUGH THE EVENING
HOURS...ALTHOUGH A FEW GUSTS TO AROUND 30 MPH WILL BE POSSIBLE
THROUGH SUNSET.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Apr 5, 10:22 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 5, 10:22 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
922 AM MDT FRI APR 5 2013

.UPDATE...
ISSUED AT 907 AM MDT FRI APR 5 2013

CURRENT FORECAST WAS IN GOOD CONDITION...MAINLY JUST DID SOME
FINE-TUNING OF THE WINDS AND DEW POINTS FOR TODAY. MAIN CONCERN
WILL CONTINUE TO BE THE FIRE WEATHER THREAT WITH A SECONDARY
CONCERN BEING WINDS APPROACHING ADVISORY LEVEL OVER THE EASTERN
PART OF THE AREA.

LATEST MIXED LAYER WINDS/DEW POINTS AGREE WELL WITH WHERE THE
MODELS PLACE THE DRY LINE THIS AFTERNOON. AM A BIT CONCERNED THE
DRY LINE MAY MIX FURTHER EAST GIVEN THE GUSTY WINDS WEST OF
IT...WHICH WOULD EXPAND THE AREA FOR CRITICAL FIRE WEATHER
CONDITIONS. IN ADDITION WINDS WILL LIKELY BE MIXING DOWN FROM
600MB WEST OF THE DRY LINE...WHICH MAY LEAD TO CRITICAL FIRE
WEATHER CONDITIONS OVER YUMA...CHEYENNE CO. KS...AND DUNDY.  HAVE
LOWERED DEW POINTS OVER THE WEST HALF OF THE AREA BEHIND THE DRY
LINE TO ACCOUNT FOR THE MIXING. IF WINDS DO MIX DOWN FROM 600MB
OVER THOSE COUNTIES...THEY WILL BE ON THE VERY LOWER LIMIT FOR
CRITICAL FIRE WEATHER CONDITIONS. HOWEVER THE LIMITING FACTOR FOR
THOSE COUNTIES WILL BE THE INFLUENCE OF THE OVERCAST SKIES ON
MIXING. AT THIS TIME PLAN ON LEAVING THE CURRENT RED FLAG WARNING
AS IS DUE TO THIS UNCERTAINTY. IF THOSE COUNTIES TO THE NORTH AND
EAST DO MEET CRITERIA AM THINKING IT WILL ONLY BE FOR A BRIEF
PERIOD.

CURRENT MODEL DATA SUGGEST LOCATIONS FROM NORTON TO HOXIE AND
OAKLEY EAST MAY MEET WIND ADVISORY CRITERIA EARLY THIS AFTERNOON
AS THE LOW LEVEL JET MOVES THROUGH. SINCE THOSE LOCATIONS WILL MOST
LIKELY MEET CRITERIA BASED ON SUSTAINED WINDS...WHICH NEED TO BE
30MPH AND LAST FOR 3 HOURS...WILL WAIT TO SEE HOW THE WINDS DO
THIS MORNING BEFORE MAKING A FINAL DECISION. THE WINDS WILL
DECLINE FROM WEST TO EAST DURING THE LATE AFTERNOON.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 303 AM MDT FRI APR 5 2013

AS OF 3 AM CDT...2 AM MDT...SKIES ACROSS MOST OF THE TRI-STATE AREA
WERE CLEAR. CLOUDS ARE ON THE INCREASE ACROSS EAST COLORADO AND WILL
MOVE INTO THE REST OF THE REGION LATER THIS MORNING. TEMPERATURES
HAVE COOLED INTO THE LOW TO MID 40S FOR MOST LOCATIONS. SOME 50S ARE
STILL BEING OBSERVED IN EAST COLORADO. WINDS WERE FROM THE SOUTH AT
10 TO 20 MPH. A STRONG SHORTWAVE TROUGH WAS CURRENTLY MOVING ACROSS
NEVADA. A LOW LEVEL JET WAS CURRENTLY LOCATED JUST WEST OF THE
REGION...MOVING SLOWLY TO THE EAST.

FOR TODAY...PARTLY CLOUDY SKIES SHOULD CONTINUE THROUGHOUT THE DAY
AHEAD OF THE SHORTWAVE TROUGH. THE LOW LEVEL JET WILL MOVE TO THE
EAST THROUGHOUT THE DAY. MIXING WILL ALLOW SOME OF THOSE WINDS TO
MIX TO THE SURFACE LATE THIS MORNING AND INTO THE
AFTERNOON...ESPECIALLY ACROSS EASTERN PORTIONS OF THE FORECAST AREA.
THE STRONGEST WINDS SHOULD BE EAST OF THE FORECAST AREA AND WIND
ADVISORY CRITERIA IS NOT EXPECTED. DRY AIR WILL ALSO INVADE THE AREA
FROM THE WEST...LEADING TO LOW RELATIVE HUMIDITIES. FIRE WEATHER
WILL BECOME A CONCERN ACROSS WESTERN PORTIONS OF THE REGION. TO THE
EAST...HIGHER DEW POINTS DUE TO MOIST AIR ADVECTION FROM THE SOUTH
SHOULD KEEP RELATIVE HUMIDITIES HIGH ENOUGH TO NOT CREATE DANGEROUS
FIRE WEATHER CONDITIONS. AS THE SHORTWAVE ENCROACHES FROM THE
WEST...THERE IS A CHANCE SOME SHOWERS AND THUNDERSTORMS COULD
DEVELOP ACROSS MAINLY NORTHERN PORTIONS OF THE FORECAST AREA. ANY
PRECIPITATION WILL BE LIGHT AS A GOOD AMOUNT OF THE PRECIP SHOULD
EVAPORATE BEFORE REACHING THE GROUND.

DURING THE NIGHT...THE SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL CONTINUE AHEAD OF THE SHORTWAVE AND WILL GRADUALLY END AS THE
SHORTWAVE MOVES EAST. A COLD FRONT WILL SWING DOWN BEHIND THE
SHORTWAVE...BRINGING BREEZY NORTHWEST WINDS. SKIES GRADUALLY CLEAR
OUT TONIGHT...ALLOWING TEMPERATURES TO DROP INTO THE LOW 40S TO THE
WEST. TEMPERATURES WILL STAY WARMER TO THE EAST...IN THE UPPER
40S...AS THE FRONT ARRIVES LATER WITH CLOUD COVER LINGERING LONGER.

CALM AND DRY WEATHER IS EXPECTED FOR SATURDAY. WINDS MAY STILL BE
BREEZY DURING THE MORNING HOURS BEFORE DIMINISHING IN THE AFTERNOON.
HIGH TEMPERATURES SHOULD BE 8 TO 10 DEGREES COOLER...ONLY REACHING THE
UPPER 60S TO LOW 70S. RELATIVE HUMIDITIES WILL DROP AGAIN DURING THE
AFTERNOON BUT FIRE WEATHER SHOULD NOT BE A CONCERN AS WINDS DIMINISH.

RAIN CHANCES ARRIVE AGAIN FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT AS
A COUPLE WEAK DISTURBANCES MOVE THROUGH AHEAD OF A LARGE UPPER LEVEL
CLOSED LOW DEVELOPING TO THE WEST. THE BEST CHANCES FOR RAIN AND
THUNDERSTORMS WITH THE INITIAL WEAK DISTURBANCES APPEARS TO BE
DURING THE DAY ON SUNDAY. INSTABILITY AND SHEAR WILL ALLOW FOR A FEW
STORMS TO BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING ON
SUNDAY. STORMS SHOULD MOVE FROM THE SOUTHWEST TO NORTHEAST AND EXIT
THE REGION SUNDAY NIGHT. A FEW LINGERING SHOWERS OR STORMS MAY STILL
BE IN THE AREA THROUGHOUT THE NIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 303 AM MDT FRI APR 5 2013

IN THE EXTENDED (MONDAY-FRIDAY)...MAIN FOCUS FOR THE EXTENDED PERIOD
WILL CENTER AROUND DEVELOPING TROUGH OVER THE ROCKIES AND ITS
DEVELOPMENT AND MOTION ACROSS THE PLAINS. MEDIUM RANGE MODELS HAVE
COME INTO A LITTLE BETTER AGREEMENT OVER 24 HOURS...BUT EVEN SMALL
DIFFERENCES IN STORM POSITION AND INTENSITY COULD CAUSE VASTLY
DIFFERENT IMPACTS ACROSS THE CWA. MODEL DIFFERENCES ASIDE...GENERAL
OPERATIONAL AND ENSEMBLE CONSENSUS SUPPORTS TROUGH LIFTING INTO THE
PLAINS ON TUE-WED...WITH MODELS BEGINNING TO DIVERGE SIGNIFICANTLY
AFTER THAT. IN GENERAL...THINK THE 00Z GEFS MEAN OFFERS A REASONABLE
COMPROMISE BETWEEN MORE PROGRESSIVE GFS AND SLOWER ECWMF AND GEM
MODELS.

LATEST SUITE OF MODELS CALLS INTO QUESTION HOW LONG PRECIP WILL
LINGER ACROSS THE CWA BRINGING SOME DOUBT TO POTENTIAL SNOWFALL
AMOUNTS ON BACKSIDE OF SYSTEM...BUT CONFIDENCE REMAINS FAIRLY HIGH
WITH REGARDS TO PRECIPITATION THREAT ON MONDAY AND TUESDAY
ESPECIALLY ALONG AND NORTH OF WARM FRONT ON MONDAY AND ACROSS MUCH
OF THE CWA ON TUESDAY AS COLD FRONT SWEEPS ACROSS AREA BRINGING MUCH
COLDER TEMPS TO THE CWA. THERE WILL BE A SEVERE WEATHER THREAT ON
MONDAY AT THE LEAST...WITH INSTABILITY AXIS SHIFTING TO THE EAST ON
TUESDAY AND WEDNESDAY. STANDARD DEVIATIONS OF TEMPS REMAIN IN EXCESS
OF 12 DEGREES ON TUESDAY THROUGH THURSDAY SO OVERALL CONFIDENCE
REMAINS VERY LOW...BUT THINK LEANING TOWARDS COOLER SOLUTIONS IS
SOMEWHAT WARRANTED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 525 AM MDT FRI APR 5 2013

VFR CONDITIONS ARE FORECAST TO CONTINUE THROUGH THE TAF PERIOD.
SOUTH WINDS WILL BECOME GUSTY LATER THIS MORNING. HIGHER STRONGER
WINDS ARE STILL EXPECTED AT KMCK THAN KGLD AS STRONGER WINDS ALOFT
GET MIXED DOWN THIS AFTERNOON. SOUTH WINDS WILL VEER WEST TO 10
KTS OR SO FOR A FEW HOURS BEFORE VEERING NORTHWEST AND BECOMING
GUSTY AGAIN AS A COLD FRONT PASSES AFTER 3Z. A FEW SHOWERS AND
THUNDERSTORMS ARE STILL EXPECTED THIS EVENING...HOWEVER COVERAGE
SHOULD BE LIMITED AND THUS MENTION IS NOT NEEDED IN THE TAF AT THE
PRESENT TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ013-027-028-041-042.

CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ253-254.

NE...NONE.
&&

UPDATE...JTL
SHORT TERM...RRH
LONG TERM...JRM
AVIATION...RRH
Hazardous weather outlook, Apr 5, 10:06 AM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
906 AM MDT FRI APR 5 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
906 AM MDT FRI APR 5 2013 /1006 AM CDT FRI APR 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITY VALUES
WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON
FOR LOCATIONS ALONG AND SOUTH OF A FLAGLER TO GOODLAND TO RUSSELL
SPRINGS LINE.

DURING THE EARLY AFTERNOON WIND GUSTS NEAR 45 MPH WILL BE POSSIBLE
ALONG AND EAST OF AN OBERLIN TO HOXIE AND OAKLEY LINE. THE GUSTS
WILL DECLINE DURING THE LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UNSETTLED WEATHER PATTERN IS EXPECTED TO DEVELOP THIS WEEKEND
INTO THE EARLY PART OF NEXT WEEK. STRONG TO SEVERE THUNDERSTORMS
AND ADVERSE WINTER WEATHER CONDITIONS MAY BE POSSIBLE OVER PARTS
OF THE PLAINS MONDAY AND TUESDAY. DETAILS ARE STILL HAZY
REGARDING THE EVOLUTION OF THIS PATTERN...AND WHAT KIND OF IMPACTS
WE WILL SEE OVER THE TRI-STATE REGION. INTERESTED PARTIES SHOULD
MONITOR THE LATEST FORECASTS FOR FURTHER UPDATES REGARDING THIS
POTENTIAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

JTL

In the hours before

Local storm report, Apr 5, 11:30 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT FRI APR 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     NON-TSTM WND GST 6 N SEGUIN              39.42N 100.61W
04/05/2013  M52 MPH          SHERIDAN           KS   MESONET

&&

JJM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:53 AM CDTRed Flag WarningGLDGreeley, Logan, Sherman, Wallace, Wichita12 hr

Nearby

Wind Advisories in Kansas, 2013Wind Advisories in Nebraska, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.